Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 471, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 9:39 PM CDT for Aurora County, Douglas County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 9:39 PM CDT (02:39 UTC)
- Expired
- Aug 2, 2004, 10:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Aurora County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 030239 SVRFSD SDC003-043-030315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 938 PM CDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1015 PM CDT * AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HARRISON...OR ABOUT 24 MILES NORTH OF LAKE ANDES...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARRISON AROUND 950 PM CDT ARMOUR AROUND 1015 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4364 9836 4356 9875 4337 9865 4328 9831 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:32 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Aug 2, 3:32 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 332 PM CDT MON AUG 2 2004 .DISCUSSION... FOR THIS AFTERNOON...BAND OF MID LEVEL CONVECTION DEVELOPING OVER THE NORTHERN CWA. SOME THREAT OF HAIL FORM THESE STORMS...POSSIBLY A LITTLE WIND. THIS CONVECTION SHOULD CONTINUE THROUGHOUT THE AFTERNOON AND INTO THE EVENING...DEVELOPING SLOWLY SOUTH AS IT MOVES EAST. THE OTHER THREAT AREA WILL BE OVER THE SOUTHWEST CWA NEAR A SFC BASED BOUNDARY AND WEAK MESO LOW. THIS AREA AND POINTS NEAR THE MISSOURI VALLEY REGION WILL SEE THE MAIN THREAT FOR TORNADIC ACTIVITY IF THUNDERSTORMS DEVELOP. WILL ALSO HAVE HIGHEST POPS IN THIS AREA AS SHEAR AND INSTABILITY SUGGEST POTENTIAL TO BECOME ORGANIZED WHEN IT DEVELOPS. PWAT VALUES ALSO VERY HIGH...ABOVE 2 INCHES...SO SIGNIFICANT DOWNPOURS WILL BE POSSIBLE. STORM MOTION SHOULD BE QUICK ENOUGH THAT TRAINING WILL NOT BE A MAJOR ISSUE...SO WILL NOT BE ISSUING A FLOOD WARNING. EXPECT A DECENT MCS TO DEVELOP FROM ACTIVITY DEVELOPING THIS AFTERNOON...WHICH SHOULD PUSH THE JUICY AIR AND LOW LEVEL BOUNDARY PRETTY FAR SOUTH. WILL STILL INCLUDE LOW POPS FOR TUESDAY AFTERNOON AND EVENING AS BOTH THE GFS AND 18Z MESOETA TRY TO BRING ACTIVITY BACK INTO MAINLY SOUTHERN CWA. A WEAK WAVE WITH MID LEVEL FRONTOGENESIS SKIRTS ACROSS NORTHERN SD ON WEDNESDAY...BUT WILL NOT INTRODUCE ANY POPS AT THIS TIME. TEMPERATURES WILL FALL BACK TO BELOW NORMAL AS BOUNDARY SLIDES SOUTH. SHOULD BE A LITTLE HUMID AGAIN ON TUESDAY...BUT COOLER AND DRIER AIR SLIDES IN FOR WEDNESDAY AND THURSDAY. IN THE LATTER PERIODS...FRIDAY AND SATURDAY SHOULD SEE A WARMING TREND FROM THE COOLER AIR WORKING IN MID WEEK...AHEAD OF NEXT BOUNDARY COMING SOMETIME LATE SATURDAY THROUGH SUNDAY. ECMWF/GFS AND CANADIAN ALL SHOW THIS FEATURE...SO WILL AGREE WITH THIS AND LEAVE POPS IN FOR SATURDAY NIGHT. FOR SUNDAY AND MONDAY...WILL GO A LITTLE BELOW GUIDANCE AS CANADIAN AND ECMWF BOTH A LITTLE COOLER THAN THE GFS. BOTH THE ECMWF AND CANADIAN HANDLED CURRENT INCOMING COLD FRONT FOR TUESDAY BETTER THAN THE GFS LATE LAST WEEK. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && $ 08
Hazardous weather outlook, Aug 2, 10:33 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1033 AM CDT MON AUG 02 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1029 AM CDT MON AUG 02 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST OVERNIGHT. IN SOUTH CENTRAL SOUTH DAKOTA...WEST OF THE JAMES RIVER...THE MAIN SEVERE WEATHER THREAT LATE THIS AFTERNOON WILL BE LARGE HAIL AND STRONG WINDS...WITH AN ISOLATED TORNADO POSSIBLE. AS THE STORMS MOVE EAST TONIGHT...THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT WEST OF THE JAMES RIVER ...AND AFTER 700 PM CDT EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 2, 8:14 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL BURKE 43.18N 99.29W
08/02/2004 1.75 INCH GREGORY SD LAW ENFORCEMENT
MOSTLY DIME SIZE WITH A FEW GOLF BALL SIZED STONES.
0754 PM HAIL PUKWANA 43.78N 99.18W
08/02/2004 1.25 INCH BRULE SD TRAINED SPOTTER
MOSTLY QUARTER SIZED OR SMALLER.
&&
JHLocal storm report, Aug 2, 8:39 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL KIMBALL 43.75N 98.96W
08/02/2004 1.00 INCH BRULE SD TRAINED SPOTTER
0826 PM HAIL 7 S WESSINGTON SPRINGS 43.98N 98.57W
08/02/2004 0.88 INCH JERAULD SD PUBLIC
&&
JRMLocal storm report, Aug 2, 8:45 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 6 E KIMBALL 43.75N 98.84W
08/02/2004 0.75 INCH BRULE SD BROADCAST MEDIA
&&
JRMLocal storm report, Aug 2, 8:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 6 E KIMBALL 43.75N 98.84W
08/02/2004 1.00 INCH BRULE SD BROADCAST MEDIA
0854 PM HAIL 6 E KIMBALL 43.75N 98.84W
08/02/2004 1.75 INCH BRULE SD BROADCAST MEDIA
&&
JHLocal storm report, Aug 2, 9:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 6 SE WHITE LAKE 43.67N 98.63W
08/02/2004 0.88 INCH AURORA SD PUBLIC
&&
JHLocal storm report, Aug 2, 9:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 8 SSW WHITE LAKE 43.62N 98.77W
08/02/2004 1.00 INCH AURORA SD PUBLIC
GROUND WAS WHITE FROM THE HAIL
0917 PM HAIL 7 ESE WHITE LAKE 43.69N 98.58W
08/02/2004 0.88 INCH AURORA SD TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 37 min |
| Aug 2, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 34 min |
| Aug 2, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 45 min |
| Aug 3, 8:02 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 28 min |
| Aug 3, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 32 min |
| Aug 3, 8:59 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 31 min |
| Aug 3, 9:11 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 34 min |
| Aug 3, 9:33 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 27 min |
| Aug 3, 9:45 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 45 min |
| Aug 3, 9:59 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 46 min |
| Aug 3, 10:15 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 30 min |
| Aug 3, 10:30 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 30 min |
| Aug 3, 10:37 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 38 min |
| Aug 3, 10:44 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 31 min |
| Aug 3, 11:01 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 29 min |
| Aug 3, 11:12 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
| Aug 3, 11:28 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 92 min |
| Aug 3, 11:40 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 35 min |
| Aug 3, 11:42 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.